Forum

Avonex: new lesion, but also improved lesions. Confused

Hello

I have relapsing-remitting MS. Diagnosed June 2015. Been taking Avonex since January 2016.

When diagnosed, I had MRI scans (brain & spine) with and without contrast dye. Quoting from my neurologist letters, my lesion load was multiple rounded and oval subcortical and periventricular white matter lesions and a large periventricular white matter lesion in my brain. Lesions in my spine at C7, C8 and T1, and possible lesions at T2-T3.

Symptom wise I have a weak left thigh; numbness; bad fatigue; burning hip pain; neck & back spasms, pain in arm/hand, MS-hug etc. So, in the great scheme of things my symptoms are not too bad.

I had an MRI in June this year on brain and spine, with and without contrast dye, and I received a letter in the post with two lines only which said that compared to the MRI scans done in 2015, a number of my existing brain lesions had improved, but I had one new lesion.

I have an appointment with my neurologist in October – which I might try to move forward – and I wanted seek some thoughts here:

  • I understand that lesions can improve (reduce/disappear) which can be re-myelination, but that the newly remyelinated nerve will not really function as well as the original nerve. Have you heard or read the same?

  • I understand that disease modifying drugs dampen down disease activity. Whilst my improved lesions are very good, should I speak to my neurologist about the fact that after taking Avonex for only 1.5 yrs, I have a new brain lesion? I think I am confused about whether Avonex is working given that there is improvement, but also a new lesion.

  • I am aware that many people feel that beta-inferons are outdated, and some people think they should no longer be prescribed. On the basis of the new brain lesion, should I think about switching DMD?

  • Would a new lesion be counted as a relapse (or a clinical relapse?) Or is a relapse simply a worsening/new symptom (if the symptom met the relapse criteria)?

Sorry for the length and for many questions.

Chloe

Hi Chloe

Some of your questions are a bit hard to answer. Not being able to tell exactly what is meant by the particular bits of your brain means people like me can only answer questions they are competent to answer, and even then, you should probably be asking a neuro or at least an MS nurse.

I’ve not previously been aware that shrinking lesions is caused by remyelination. I always thought that in general remyelination isn’t possible. A lesion causing a relapse either dissipates as the inflammation dies down or remains there. (I have by no means got a scientific brain btw). Remyelination is a key goal of MS research, and as yet there is no way of damaged myelin to be repaired. But if there’s someone who knows more than me feel free to put me straight.

Avonex is counted as a DMD with an average 30-35% reductions in relapse rate and also reduction in severity of relapses. This means that person A might have no relapses at all while on the drug, i.e. a 100% reduction rate, while person B might have only a 20% reduction rate. So it’s not uncommon to have a relapse while on Avonex.

With regard to stopping Avonex and starting a different drug, only you, with the help of your family, MS nurse and neurologist can make that decision. Yes, there are drugs which have a better relapse reduction rate. But essentially you’d probably be swapping a drug which seems to suit you for another drug that may not. By this I mean with regard to side effects as well as relapses. I wouldn’t change drugs simply because of a lesion which may or may not have caused problems. Yes, brain lesions are important, but so is relapse rate. Often people swapping from Avonex to another drug are likely to be offered Tecfidera as the next option. And while this has a higher expectation of relapse reduction rate (about 50%), it’s not guaranteed to give you any better protection than the Avonex is at present. If however, you were able to go from Avonex to Tysabri, I’d say do it. It has a very good relapse reduction rate (70% ish) and in general is well tolerated, i.e. has few side effects (unless you are JCV+ and have been on it for over two years). But, you probably don’t fit the criteria. That’s one to ask the neurologist.

I don’t know if a lesion with no symptoms is classed as a relapse I would suggest that it does not. Although if your neuro was trying to get you onto Tysabri, they’ll use anything they can to ensure you fit the criteria!

It does seem that you have a lot of questions to take to your neurologist for a professional view. I’ve often wondered why you’d be given an MRI but then no appointment for months. Being sent a letter which doesn’t necessarily answer any questions, only raise new ones, seems unhelpful. In your shoes, I’d be trying to get your neurology appointment moved so you can discuss all these points.

Sue

Hi Sue

Thank you for your reply. That was helpful. Apologies for my late one.

Yes – sure, my questions should really be directed to my neurologist. I had a follow up appointment in October and I rang to try to get this brought forward, and now there are no available appointments until after 30th October this year. I was also going to see the eye specialist at the same hospital as I have eye pain and they think it might be Optic Neuritis. I have an appointment in August which I can’t attend and I tried to re-arrange this and they too didn’t have an appointment until October. So I am now seeing the eye specialist on 5th October.

I don’t do very well on Avonex. I get awful headaches, neck ache and body pains up to two days after taking it. Several times I’ve also hit a nerve while injecting. I work fulltime and have ended up injecting on Thursday evening so that I have at least one weekend day (Sunday) free of Avonex angst, and my week free so that I can work. When I started Avonex, I had to take painkillers every four hours for three days after and at the time the MS nurse said that I could go on something else (a tablet… I’ve forgotten the name now), but I told her that I’d stick with Avonex for at least six months to see how I go.

Thanks again for your reply.

C

Hi

In your situation, I’d definitely be looking to change DMDs. If you’ve continued to have such bad side effects plus it’s not been too effective wth regard to relapses, and there’s a new lesion as well, then I think you can fairly safely say Avonex isn’t doing what it should. You should now be able to get Tysabri. As it’s a second line drug for people who’ve effectively ‘failed’ on a different drug. By failure, that means you’ve relapsed on a different DMD. Have a look at: https://www.mssociety.org.uk/what-is-ms/treatments-and-therapies/licensed-disease-modifying-drugs/tysabri In my opinion it’s an excellent option, and as it’s a monthly infusion might fit with your life better.

Sue

I changed to DMF (Tecfidera) from interferon beta (Extavia in particular) because of problems with it.